- August 23, 2018
Opioids are dangerous enough when you procure them directly from a pharmacy, but recently people have been mixing them with or taking them at the same time as other medications in an attempt to get a better high. Fentanyl, for example, is an opioid that is frequently mixed with heroin, cocaine, meth, and other drugs. It produces a more intense high, but it also greatly increases the chance of overdose and death. Another medication is that turning up more and more is a medication called gabapentin. It’s not an opioid, but a prescription medication primarily used to treat seizures and neuropathic pain (chronic pain state that usually is accompanied by tissue injury) associated with herpes zoster, more commonly known as shingles.
Gabapentin is sold under the brand names Neurontin, Gralise, and Horizant. According to a paper published in the New England Journal of Medicine (NEJM), it was the 10th most commonly prescribed medication in the United States in 2016. It was first approved for use in the United States in 1993, and it’s largely been considered safe with no potential for addiction. In fact, it’s been touted as a safe alternative to opioid medications. It should be noted, however, that gabapentin is only approved by the FDA for nerve pain, despite the fact that doctors have frequently prescribed it for many other kinds of pain due to its relative safety when compared to opioids.
Unfortunately, now that it’s being combined with opioids, it’s increasingly turning up in overdose deaths. As doctors are starting to limit the number of opioids that they prescribe, they’re recommending gabapentin more often, but unsurprisingly, people have found ways to abuse it as well.
Lawmakers in Kentucky classified gabapentin as a controlled substance after it was found in nearly one-fourth of all overdose deaths in Louisville in 2017. Police in neighboring Ohio have also reported a significant rise in the abuse of gabapentin. Although it wasn’t the actual cause of these overdose deaths – heroin and other more powerful drugs were detected as well – officials believe it was a contributing factor. Gabapentin can cause effects on the central nervous system, such as drowsiness and low levels of euphoria, but not to the extent of opioid painkillers. Combining it with another central nervous system depressant, however, can make you stop breathing and increase the odds of overdose.
A 2017 study of drug-related deaths and gabapentin prescription data in England and Wales found that gabapentin and related drugs reinforced the effects of heroin. Prescriptions for the medication increased by roughly 24 percent every year from 1 million in 2004 to 10.5 million in 2015. The number of deaths involving gabapentin increased from less than one per year prior to 2009 to 137 in 2015. 79% of those deaths also involved opioids.
If you or a loved one need help with quitting drugs or alcohol, consider Asana Recovery. We offer medical detox, along with both residential and outpatient programs, and you’ll be supervised by a highly trained staff of medical professionals, counselors, and therapists. Call us any time at (949) 438-4504 to get started.